Can Avodart Cause Hair Loss?

hair loss treatment medicationQ:

Hi Dr. Mohebi,
I was at your hair restoration clinic a few months ago asking about hair loss. I was curious, have you heard of anything regarding Avodart (Dutasteride) causing significant thinning just in the front of the hairline? I got on it a month ago and I’m shedding a whole hell of a lot. Any idea how long the sheds last? I heard that the hair from the hairline actually does not grow back. Have you heard anything about that?

A:

Dutasteride (Avodart) although not FDA approved for hair loss treatment is prescribed by some physicians for treatment of male patterned baldness.  The effect of Dutasteride on slowing down the process of hair loss is documented through several studies.  Dutasteride blocks both isoenzymes (Type I and II) of 5 alpha reductase inhibitor and for that reason can help hair loss even more effectively than finasteride (Propecia).

Hair loss patients who start taking any dihydrotestosterone blockers may initially experience more hair shedding that is assumed to have to do with an increase in the turn over of miniaturized hair follicles.  The shedding and hair loss is usually temporary and new and stronger hair shafts will grow from the same follicles in a few months after the initial shedding.